Kentucky, 2021

Heat in Kentucky, August 24 to 29, 2021

August 24 to 29, 2021 · NWS PAH · 22 events in 22 counties and zones

Several days of oppressive heat created hazardous conditions. From the 24th to the 29th, heat indices peaked above 100 degrees each afternoon.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several days of oppressive heat created hazardous conditions. From the 24th to the 29th, heat indices peaked above 100 degrees each afternoon. At the Paducah airport, the highest heat index of this multi-day period was 104 degrees on the 26th. The highest heat index during this heat wave at Princeton was 105 degrees. A very persistent area of high pressure centered over the Appalachian Mountains produced a long duration of hot and humid south winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 24, 11:50 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 24, 11:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1250 PM CDT Tue Aug 24 2021

.UPDATE...
Issued at 1247 PM CDT Tue Aug 24 2021

For aviation section only.

UPDATE Issued at 731 AM CDT Tue Aug 24 2021

Updated aviation section for 12z TAF package.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 247 AM CDT Tue Aug 24 2021

Upper level ridging will persist over the middle Mississippi and
lower Ohio valleys through Thursday night. Combined with
persistent moist south flow across our region, hot and humid
conditions will continue through Thursday. High temperatures today
through Thursday will be in the lower to middle 90s with heat
indices each afternoon of 100 to 105 degrees, with some areas near
108 degrees. The Heat Advisory already in place through Thursday
across our entire area looks good.

With moist unstable air in place across our region, a similar
scenario to yesterday is possible. RAP and ARW both show some
convection in our west and northwest counties late this morning
into this afternoon, while other models keep our region dry. Some
models were under doing yesterday's precipitation, so feel
inclined to go with at least some slight chances of thunderstorms
for portions of southeast Missouri and southern Illinois late this
morning and this afternoon.

By Wednesday, the center of the upper high will move a little
closer to our area. This should help suppress any heat of the day
convection. On Thursday, a surface cold front will be sinking
south toward our region as the upper ridge weakens. Afternoon
showers and thunderstorms will be possible, with the best chances
east of the Mississippi River. Loss of heating should bring a
return of dry conditions for Thursday night.

.LONG TERM...(Friday through Monday)
Issued at 247 AM CDT Tue Aug 24 2021

At the end of the week, instead of being on the eastern side of an
upper high like we are currently, we will be on the western side of
the upper high, which will be weakening with time. Deep southerly
flow will develop Friday through Saturday and eventually usher
deeper moisture into the region. In addition, an upper level
disturbance over the Gulf Coast states will migrate northwestward
Friday afternoon into Saturday. While it does tend to weaken as it
approaches, any remnant energy could be enough to help with the
development of some convection on Friday and Saturday afternoons,
especially over western KY.

PoPs will increase Sunday through Monday, as even better columnar
moisture becomes established with deep south to southwesterly flow
continuing across the area and the upper level high continuing to
weaken. Late Sunday into Monday, an upper level trough and
accompanying cold front will move in from the northwest and aid in
continuing rain chances through the end of the period.

Looking at low level thermal profiles, it appears the oppressive
heat should be moving out of the area by Friday and Saturday,
leading to highs back down in the upper 80s to around 90. With the
prospects of more clouds and rain Sunday into Monday, highs should
settle back down into the mid to upper 80s both days.

&&

.AVIATION...
Issued at 1247 PM CDT Tue Aug 24 2021

High pressure aloft will bring generally VFR conditions with light
southerly winds. Could be some spotty late night/early AM dense
fog again.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT Thursday for ILZ075>078-080>094.

MO...Heat Advisory until 7 PM CDT Thursday for MOZ076-086-087-100-
     107>112-114.

IN...Heat Advisory until 7 PM CDT Thursday for INZ081-082-085>088.

KY...Heat Advisory until 7 PM CDT Thursday for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...RST
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Aug 24, 3:23 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
423 AM CDT Tue Aug 24 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
423 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory remains in effect today with expected heat
indices of 100 to 108 degrees.

Isolated thunderstorms are possible this afternoon across
portions of southeast Missouri and southern Illinois. Locally
heavy rainfall and lightning will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Heat Advisory is in effect through Thursday. Heat index
readings will reach 100 to 108 degrees each afternoon.

There is a chance for thunderstorms across the entire area
Thursday through Monday, especially during the heat of the day.
Locally heavy rainfall and lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heat. Local standard time, as filed.

Heat, Ballard

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Ballard forecast zone
Reported by
Mesonet
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Caldwell

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Caldwell forecast zone
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat, Calloway

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Calloway forecast zone
Reported by
Mesonet
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Carlisle

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Carlisle forecast zone
Reported by
Mesonet
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Christian

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Christian forecast zone
Reported by
Mesonet
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat, Crittenden

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Crittenden forecast zone
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Daviess

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat, Fulton

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Fulton forecast zone
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, Graves

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Graves forecast zone
Reported by
Mesonet
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Henderson

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Henderson forecast zone
Reported by
Mesonet
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Hickman

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Hickman forecast zone
Reported by
Mesonet
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Hopkins

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Hopkins forecast zone
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heat, Livingston

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Livingston forecast zone
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Lyon

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Lyon forecast zone
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, McCracken

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, McLean

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heat, Muhlenberg

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, Todd

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heat, Trigg

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Trigg forecast zone
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heat, Union

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heat, Webster

When
August 24, 12:00 PM CST to August 29, 6:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974305, 974306, 974307, 974308, 974309, 974310, 974311, 974312, 974313, 974314, 974315, 974316, 974317, 974318, 974319, 974320, 974321, 974322, 974323, 974324, 974325, 974326.